DONALD SEIBERT, M.D.; FIRAS AL-KAWAS, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Chronic hiccups have been noted to occur in association with several esophageal diseases, including gastroesophageal reflux disease as described by Gluck and Pope (1). We recently cared for a patient with prolonged hiccups probably due to trimethoprim-sulfamethoxazole-induced esophageal ulceration. Esophageal ulceration secondary to this drug product has been seen once previously (2), but prolonged hiccup as a presenting manifestation of pill-induced esophageal injury has not been previously reported.
While abroad, a 14-year-old white boy began prophylaxis for traveler's diarrhea with trimethoprim-sulfamethoxazole, one tablet at night. He noted mild pyrosis but felt well and did not alter his
SEIBERT D, AL-KAWAS F. Trimethoprim-Sulfamethoxazole, Hiccups, and Esophageal Ulcers. Ann Intern Med. 1986;105:976. doi: https://doi.org/10.7326/0003-4819-105-6-976_2
Download citation file:
Published: Ann Intern Med. 1986;105(6):976.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use